Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Cheyenne, WY

June 12, 2017Converse County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2017, 3:40 PM MDT for Converse County, Platte County, Wyoming. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 3:40 PM MDT (21:40 UTC)
Expired
Jun 12, 2017, 4:14 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Converse County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 183 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:46 PM MDTHAIL 1.53 E Douglas, WYCAR DENTS AND BROKEN HOUSE WINDOWS.
Jun 12, 3:50 PM MDTHAIL 1.75Douglas, WYQUARTER TO GOLF BALL SIZED HAIL ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:11 PM MDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2300 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS55 KCYS 122140
SVRCYS
WYC009-031-122230-
/O.NEW.KCYS.SV.W.0037.170612T2140Z-170612T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
340 PM MDT MON JUN 12 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Platte County in southeastern Wyoming...
  Southeastern Converse County in east central Wyoming...

* Until 430 PM MDT

* At 338 PM MDT, a severe thunderstorm was located 9 miles southeast
  of Douglas, moving north at 45 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Douglas.

This includes Interstate 25 in Wyoming between mile markers 122 and
140.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM MDT for southeastern
and east central Wyoming.

LAT...LON 4258 10513 4256 10538 4305 10547 4306 10510
TIME...MOT...LOC 2138Z 177DEG 38KT 4265 10527 

HAIL...1.75IN
WIND...60MPH
 
$$

Levin
2 follow-up statements
383 
WWUS55 KCYS 122200
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
400 PM MDT MON JUN 12 2017

WYC031-122209-
/O.CAN.KCYS.SV.W.0037.000000T0000Z-170612T2230Z/
Platte WY-
400 PM MDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PLATTE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 PM MDT for east central
Wyoming.

LAT...LON 4278 10516 4275 10541 4305 10547 4306 10510
TIME...MOT...LOC 2159Z 177DEG 38KT 4288 10529 

$$

WYC009-122230-
/O.CON.KCYS.SV.W.0037.000000T0000Z-170612T2230Z/
Converse WY-
400 PM MDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL CONVERSE COUNTY...

At 359 PM MDT, a severe thunderstorm was located 10 miles northeast
of Douglas, moving north at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Douglas.

This includes Interstate 25 in Wyoming near mile marker 140.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM MDT for east central
Wyoming.

LAT...LON 4278 10516 4275 10541 4305 10547 4306 10510
TIME...MOT...LOC 2159Z 177DEG 38KT 4288 10529 

HAIL...1.75IN
WIND...60MPH
 
$$

Levin
758 
WWUS55 KCYS 122214
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
414 PM MDT MON JUN 12 2017

WYC009-122224-
/O.CAN.KCYS.SV.W.0037.000000T0000Z-170612T2230Z/
Converse WY-
414 PM MDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CONVERSE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A tornado watch remains in effect until 800 PM MDT for east central
Wyoming.

LAT...LON 4278 10516 4275 10541 4305 10547 4306 10510
TIME...MOT...LOC 2213Z 177DEG 38KT 4305 10530 

$$

Levin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 11:22 AM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 12, 11:22 AM MDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1122 AM MDT Mon Jun 12 2017

.SHORT TERM...(Today and tonight)
Issued at 607 AM MDT Mon Jun 12 2017

...Widespread Severe Weather Outbreak Likely Today...Including
Potential for Several Tornadoes...Very Large Hail...Heavy
Rain...and Damaging Winds...

Overnight conditions have been pretty quiet with only a couple of
isolated showers/storms observed on radar. Sfc obs indicate some fog
from the I-25 corridor west to the Laramie Range, including Cheyenne
and spots along I-80 in moist upslope flow. GOES-16 nighttime
microphysics product highlights a relatively fractured stratus deck
across the plains as well, but it seems to be filling in steadily.
The broken appearance on satellite imagery suggests that perhaps the
stratus layer is relatively shallow and should dissipate readily
with increasing insolation. What is also evident atop the stratus
are cumulus-like tops trying to deepen within the WAA regime and
marked elevated instability. However, a strengthening warm nose
between 650-700 mb is perhaps keeping the elevated convection from
intensifying. What is quite apparent though based on these
observations is an atmosphere primed for thunderstorm activity
today. Once the stratus dissipates, think the warm nose will be
overcome especially across southeast WY by early afternoon.

Models continue to show the main upper low over NV/UT/ID by mid
afternoon with a vort max ejecting out ahead of the low and passing
overhead. In addition, an approaching jetlet and diffluence from the
southwest should provide sufficient upper level support for
widespread thunderstorm development. Thinking that initiation could
happen over the mountains in both WY and CO as early as 1P with
storms strengthening while tracking to the northeast. Second
initiation point looks to be on the north side of the sfc low over
northeast CO with storms tracking northeast into the southern
Panhandle as well. However, very warm temps aloft may inhibit these
storms from persisting long. Across southeast WY, a volatile
atmosphere will be supportive of storm intensification maintenance
as storms track off the mountains and into a pool of deep moisture.
Sfc dew points will be in the upper 50s to low 60s across much of
the plains, with resultant SBcapes ranging from 1500-3000 J/kg.
Cannot leave out the Laramie Valley where instability will be
similar. Overall shear remains very impressive across the board with
45-55 kts of deep layer shear, with 0-1 km helicity values of 50-100
m2/s2 through the afternoon, rising into the evening along and east
of the Laramie Range.

With all that said, general meso and synoptic signals continue to
point to a severe weather outbreak for southeast WY and western NE
today. Low level helicity progs and clockwise curving hodographs
point to supercell development with the potential for tornadoes,
very large hail, heavy rain, and damaging winds. Subtle wind shift
boundaries in the vicinities of the Cheyenne Ridge and Laramie Range
will need extra attention through the day as well since these could
provide extra focus for supercell maintenance and enhancement.
Thinking the best chance for tornadoes will be from northern
Laramie County into Platte/Goshen County this afternoon with a
secondary target across Converse/Niobrara Counties. Will have to
watch the Cheyenne Ridge though for supercells that persist from
Colorado as well. Flash flooding could be a concern today with
deep moisture in place.

One caveat: there still remains some concern regarding the quick
erosion of the cap early this afternoon. With strong dynamic
forcing, could see convective cluster development early on which
could reduce the threat for discrete supercells and general
tornado development. However, models are still trending discrete,
but often times with the topography, high instability, and strong
forcing, we see development of a messy cluster of strong/severe
thunderstorms. Will keep this scenario in the back of our minds,
but will keep the forecast rending towards discrete storms.

As we head towards evening, expect severe activity to shift into
the Panhandle as a robust llvl jet develops and maintains t-storm
activity. Not as confident about tornado potential in the evening,
but certainly cannot rule out a tor especially in central and
northern portions of the Panhandle as the llvl jet strengthens. A
very strong cold front will blast from west to east across the
forecast area this evening, so convection should end for our
counties around midnight. The front could carry with it very
strong bora winds, especially in the gap wind favored locations
along and west of the Laramie Range. For Tuesday, models still
hold a strong sw/ne pressure gradient across the CWA with
unidirectional flow favorable for mixing when combined with steep
lapse rates and increasing subsidence as the upper low moves
overhead. Went ahead and issued a High Wind Watch for lower
elevations of Carbon and northwest Albany Counties for potential
high winds.

.LONG TERM...(Wednesday through Sunday)
Issued at 607 AM MDT Mon Jun 12 2017

A dry latter half of the week ahead, with temperatures warming back
above seasonal normals for Thursday through the weekend. The area of
low pressure that brings severe weather to the region today will be
in the Canadian prairie provinces early Wednesday. Although lighter
than Tuesday, pressure gradients will remain tight enough for breezy
conditions on Wednesday with gusts of 20-35 mph. Zonal, dry flow
will dominate for Thursday and beyond, limiting any organized or
widespread convection potential. H7 temperatures will warm into 14-
17C range by the end of the week, yielding highs that will climb
into the 80s in time for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1122 AM MDT Mon Jun 12 2017

Patchy MVFR cigs over the Neb Panhandle early this afternoon in
moist upslope flow.  VFR expected overall elsewhere but expect sctd
to numerous showers and tstms to move northeast off the Laramie
Range early this afternoon and across se Wy and mainly the nw part
of the Panhandle through early this evening with gusty winds and
MVFR/IFR cigs and vsbys associated with them.  Sfc front will move
east across the area later this evening switching winds to a west to
northwesterly direction.

&&

.FIRE WEATHER...
Issued at 546 AM MDT Mon Jun 12 2017

A tale of two weather patterns across the district today, with any
fire weather impacts confined to Carbon county as wind gusts
associated with a frontal passage increasing to between 35 and 50
mph by afternoon. Of course, fuels remain non-critical in this area,
so no fire weather headline necessary. Severe weather will be the
main story for areas from Albany county east towards the Nebraska
Panhandle where large hail, damaging winds and possibly a few
tornadoes are expected. Although temperatures will be cooler on
Tuesday, breezy west winds and dry conditions will likely keep fire
conditions somewhat elevated, especially across the eastern plains.
A warmer, dry, and less windy air mass is anticipated for the latter
half of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday evening for
     WYZ104-105-109-110.

NE...None.

&&

SHORT TERM...RJM
LONG TERM...CAH
AVIATION...RE
FIRE WEATHER...CAH
Hazardous weather outlook, Jun 12, 11:18 AM MDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1118 AM MDT Mon Jun 12 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
131730-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1118 AM MDT Mon Jun 12 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread severe thunderstorms are expected over the high plains
of southeast Wyoming and the western Nebraska Panhandle this
afternoon and evening. Thunderstorms will develop in the vicinity
of the Laramie Range early this afternoon and quickly become
severe as they progress onto the high plains. Anticipated hazards
associated with these thunderstorms include tornadoes, very large
and destructive hail, localized flash flooding, and damaging winds.
Residents of southeast Wyoming and the western Nebraska Panhandle
should remain weather aware this afternoon and evening, and be
prepared to take action if a warning is issued for their local
area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will be required this afternoon and evening.

WYZ104-105-109>115-131730-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1118 AM MDT Mon Jun 12 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms will develop across northern and eastern
Carbon County this afternoon and early evening. Westerly winds
will gust to around 55 mph later this afternoon as a strong cold
front sweeps across the area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A High Wind Watch is in effect for much of Carbon County and extreme
western Albany County Tuesday where wind gusts may approach 60 mph,
especially during the afternoon.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Jun 12, 3:16 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     FUNNEL CLOUD     11 E WHEATLAND          42.05N 104.74W
06/12/2017                   PLATTE             WY   TRAINED SPOTTER

            ON CORAL RD.

&&

MJAMSKI
Local storm report, Jun 12, 3:20 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             1 S WHEATLAND           42.04N 104.96W
06/12/2017  E4.25 INCH       PLATTE             WY   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Jun 12, 3:22 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             WHEATLAND               42.05N 104.96W
06/12/2017  M2.00 INCH       PLATTE             WY   EMERGENCY MNGR

&&

MJAMSKI
Local storm report, Jun 12, 3:26 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
326 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             WHEATLAND               42.05N 104.96W
06/12/2017  M2.75 INCH       PLATTE             WY   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Jun 12, 3:28 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             WHEATLAND               42.05N 104.96W
06/12/2017  M4.50 INCH       PLATTE             WY   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Jun 12, 3:32 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             3 S WHEATLAND           42.01N 104.96W
06/12/2017  M4.25 INCH       PLATTE             WY   TRAINED SPOTTER

0330 PM     HAIL             3 N BORDEAUX            41.99N 104.95W
06/12/2017  M4.25 INCH       PLATTE             WY   TRAINED SPOTTER

&&

MJAMSKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:26 PM MDTSpecial Weather StatementCYSConverse49 min
Jun 11, 9:19 PM MDTSevere Thunderstorm WarningCYSConverse26 min
Jun 12, 3:50 AM MDTHigh Wind WatchCYSAlbany, Carbon23 hr
Jun 12, 2:05 PM MDTSevere Thunderstorm WarningCYSPlatte25 min
Jun 12, 2:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte47 min
Jun 12, 2:55 PM MDTTornado WarningCYSPlatte35 min
Jun 12, 3:10 PM MDTSevere Thunderstorm WarningCYSLaramie65 min
Jun 12, 3:11 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte34 min
Jun 12, 3:26 PM MDTTornado WarningCYSGoshen, Platte34 min
Jun 12, 3:36 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse27 min
Jun 12, 3:52 PM MDTTornado WarningCYSGoshen, Platte23 min
Jun 12, 4:12 PM MDTTornado WarningCYSGoshen, Platte33 min
Jun 12, 4:15 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
Jun 12, 4:22 PM MDTTornado WarningCYSLaramie23 min
Jun 12, 4:26 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
Jun 12, 4:34 PM MDTTornado WarningCYSLaramie41 min
Jun 12, 4:41 PM MDTTornado WarningCYSGoshen34 min
Jun 12, 4:45 PM MDTTornado Warning Tornado observedCYSLaramie20 min
Jun 12, 4:51 PM MDTTornado Warning Tornado observedCYSLaramie39 min
Jun 12, 5:03 PM MDTSevere Thunderstorm WarningCYSConverse, Platte42 min
Jun 12, 5:09 PM MDTTornado WarningCYSLaramie36 min
Jun 12, 5:12 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara48 min
Jun 12, 5:15 PM MDTTornado WarningCYSGoshen, Laramie30 min
Jun 12, 5:21 PM MDTTornado WarningCYSLaramie39 min
Jun 12, 5:34 PM MDTTornado Warning Tornado observedCYSGoshen, Niobrara41 min
Jun 12, 5:39 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie36 min
Jun 12, 5:42 PM MDTTornado WarningCYSGoshen33 min
Jun 12, 5:52 PM MDTTornado WarningCYSGoshen, Laramie38 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.